Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Des Moines, IA

June 25, 20257 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 25, 2025, 5:13 AM CDT for 7 counties in Iowa. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2025, 5:13 AM CDT (10:13 UTC)
Expired
Jun 25, 2025, 10:15 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adair County, IA, Adams County, IA, Cass County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:40 AM CDTRAIN 5.981 Wsw Stuart, IAPersonal weather station rainfall since midnight, still raining.
Jun 25, 5:41 AM CDTRAIN 4.335 Nnw Fontanelle, IAPersonal weather station rainfall since midnight. Still raining.
Jun 25, 5:48 AM CDTRAIN 4.24Earlham, IAPersonal weather station rainfall since midnight. Still raining.
Jun 25, 5:49 AM CDTRAIN 3.57Van Meter, IAPersonal weather station rainfall since midnight. Still raining.
Jun 25, 5:54 AM CDTRAIN 3.382 Ne Greenfield, IAPersonal weather station rainfall since midnight.
Jun 25, 6:40 AM CDTRAIN 5.57Massena, IA
Jun 25, 7:00 AM CDTRAIN 5.75Waukee, IA
Jun 25, 7:19 AM CDTRAIN 3.231 W Waukee, IAReported by Trained Spotter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS53 KDMX 251013
FFWDMX
IAC001-003-029-049-077-121-175-251515-
/O.NEW.KDMX.FF.W.0003.250625T1013Z-250625T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
513 AM CDT Wed Jun 25 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southern Dallas County in central Iowa...
  Madison County in south central Iowa...
  Northwestern Union County in south central Iowa...
  Adair County in southwestern Iowa...
  Northern Adams County in southwestern Iowa...
  Southeastern Cass County in southwestern Iowa...
  Southeastern Guthrie County in west central Iowa...

* Until 1015 AM CDT.

* At 513 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Des Moines, Urbandale, Clive, Waukee, Grimes, Creston, 
  Winterset, Adel, Greenfield, Stuart, Dallas Center, Earlham, 
  Granger, De Soto, Van Meter, Green Valley Lake, Lake Icaria, 
  Jordan Creek Town Center, Redfield and Adair.

Standing water has been reported on Interstate 80 near mile markers 
102 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4152 9460 4179 9381 4160 9381 4160 9379
      4136 9379 4103 9442 4098 9460 4117 9498

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Fowle
1 follow-up statement
748 
WGUS73 KDMX 251511
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1011 AM CDT Wed Jun 25 2025

IAC001-003-029-049-077-121-175-251521-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-250625T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair IA-Adams IA-Cass IA-Dallas IA-Guthrie IA-Madison IA-Union
IA-
1011 AM CDT Wed Jun 25 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR 
SOUTHERN DALLAS, MADISON, NORTHWESTERN UNION, ADAIR, NORTHERN ADAMS, 
SOUTHEASTERN CASS AND SOUTHEASTERN GUTHRIE COUNTIES...

Flooding is no longer expected to pose a threat, as the water has 
been receding and will continue to do so. Please continue to heed 
remaining road closures.

&&

LAT...LON 4152 9460 4179 9381 4160 9381 4160 9379
      4136 9379 4103 9442 4098 9460 4117 9498

$$

Bury

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:43 AM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Heavy rainfall and thunder continues over the area early this morning. Localized flash flooding and ponding of water is possible. Severe weather threat is low.
  • Additional thunderstorm development this afternoon and evening, mainly over northern Iowa. Heavy rainfall is likely. Severe weather is possible with strong winds being the main concern. Hail and tornado risk will be conditional.
  • One more round of widespread storm chances Thursday afternoon and evening. Strong wind gusts and heavy rainfall will be possible with these storms.
Area forecast discussion, Jun 25, 3:43 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
343 AM CDT Wed Jun 25 2025

.KEY MESSAGES...

- Heavy rainfall and thunder continues over the area early this
  morning. Localized flash flooding and ponding of water is
  possible. Severe weather threat is low.

- Additional thunderstorm development this afternoon and
  evening, mainly over northern Iowa. Heavy rainfall is likely.
  Severe weather is possible with strong winds being the main
  concern. Hail and tornado risk will be conditional.

- One more round of widespread storm chances Thursday afternoon
  and evening. Strong wind gusts and heavy rainfall will be
  possible with these storms.

&&

.UPDATE...
Issued at 331 AM CDT Wed Jun 25 2025

We begin yet another morning with heavy rain falling over portions
of Iowa, with rain and thunderstorms slowly drifting north along the
nose of a 30 to 40 kt low level jet. These storms are moving
relatively slowly and produced anywhere from 1 to 2 inches of rain
in portions of southwestern and south central Iowa early this
morning. Fortunately, precipitation will continue to slowly drift
northeastward out of the areas hit with the heaviest rainfall
yesterday and into central and eventually northern Iowa by later
this morning. Individual storm motions this morning are slow,
but the mass of rain should be progressive through the morning.
This will help to mitigate major flash flooding issues, but we
will be monitoring observed rainfall rates and amounts through
the morning in the event that flash flooding does occur. The
severe weather threat this morning is low given the saturated
profiles reducing lapse rates and limiting instability.

This heavy rainfall and thunderstorms are attached to a
shortwave currently lifting northeastward over Nebraska and into
South Dakota and Minnesota through the morning. This low will
eventually lift into Minnesota round mid- day but leave an
elongated trough of low pressure over northern into northwestern
Iowa this afternoon. Convergence along this trough will be the
genesis region for additional storms this afternoon and evening
across northern Iowa. At the same time, clearing skies and theta
e advection occurring over much of central Iowa today will
generate a moist, unstable environment southeast of this
genesis region, providing fuel for storms into the evening. This
environment will boast 2000 to 3000 J/kg of SBCAPE, dewpoints
in the 70s, and LCLs of 500m or lower. However, despite the
favorable thermodynamics, wind fields will again be the
determining factor of how strong storms will become this
afternoon. Deep layer and low level shear values this afternoon
look a bit better than what we've seen with recent severe
weather events, but the severity of storms is somewhat
conditional and dependent on how convection this morning and
into the afternoon plays out.

Model guidance is depicting two different solutions in terms of the
wind fields. The NAM suite shows more south southeasterly surface
winds this afternoon, while models like the HRRR, RAP, and GFS have
winds swing to more southwesterly. The differences between
these two camps is how they handle convection this morning prior
to initiation in the afternoon. The HRRR, RAP, and GFS have a
stronger meso-low with an MCS-like feature moving through
northern Iowa and into Minnesota, which keeps convection over
the north for longer and doesn't allow for any significant
surface boundary development. Conversely, this feature doesn't
exist in the NAM and therefore allows for a surface boundary to
develop in the afternoon, keeping winds more south
southeasterly. The net result is better turning in the low
levels (higher SRH) and higher 0-3 km and 0-6 km shear values
from the NAM, but more modest shear values with less turning in
the hodographs from the HRRR/RAP/GFS. Therefore, the evolution
of mesoscale features this morning and through the day today
will have a significant impact on the severity of storms this
afternoon. Should the NAM solution pan out, rotating
storms/supercells would be possible, increasing the chances for
all severe hazards, including tornadoes. If the morning
convection mucks up the wind fields, as the HRRR, RAP and GFS
suggest, severe weather will still be possible (modest 0-3 km
shear should still help to keep cold pools from racing out ahead
of storms), but it would be primarily a wind threat with any
storms that organize along the boundary and less of a tornado or
hail threat. Therefore, will be monitoring convective and
mesoscale trends closely today. The storm prediction center has
now placed a slight risk (level 2 of 5) for severe weather over
northern Iowa for today. In addition to the severe weather
potential, the threat for heavy rainfall will continue. For more
information on heavy rainfall and potential flooding/flash
flooding concerns, please see the updated hydro discussion
below.

Beyond today, we will see one more round of widespread storm chances
passing through the area on Thursday as troughing to our west
eventually lifts up over the upper ridge and pulls a north-south
oriented boundary from west to east through the state. Storms will
fire along this boundary through the afternoon and evening, taking
advantage of the unstable airmass overhead. Wind shear values will
again be borderline for severe weather, with 25 to 30 kts of deep
layer shear along the boundary as it moves through Iowa. The main
risk with these storms looks to be strong winds, but will see how
storms this morning and again this afternoon play out before getting
too ingrained in the specific details of Thursdays severe
threat. The storm prediction center has left the severe weather
risk as a marginal threat (level 1 of 5) for Thursday.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue Jun 24 2025

Heavy, efficient rain of early this morning has gradually decreased
in intensity with time through the later morning to early afternoon
hours today but rainfall amounts into late morning vary from 4-6"+
in portions of southern to southwest Iowa, approaching 1-2" in
portions of central Iowa with 2-4" in locations in between and
lighter amounts in much of the north except for isolated locations.
Limited reports have been received in the way of impacts from this
excessive rain thus far in southern Iowa though certainly conditions
are more primed for hydro issues going forward this week with
subsequent rounds given some of these higher end rain amounts in the
last 24+ hours with some noted rises already seen on some area
rivers. See the hydro discussion below for more details on the hydro
threat through the next several days.

For the rest of today, generally expecting isolated to scattered
showers and storms to persist through the rest of the afternoon and
evening hours. Although the overall severe threat has lowered for
this afternoon and evening with the lingering rain and cloud cover
through much of the day, a few stronger storms remain possible in
portions of the area like where clearing has occurred more in
portions of far southern Iowa, or near to south of the lingering
surface boundary that is roughly in between the Highway 30-20
corridors. Overall parameter space is most favorable in portions of
southern Iowa where instability/shear are highest (outside of areas
receiving rain early this afternoon), per SPC mesoanalysis, and as
reflected in the SPC Day 1 Level 1 (of 5) risk which has been pulled
back to southern Iowa. For any stronger storms that can develop,
gusty winds remains the primary threat, with some small hail
potentially possible if a more organized updraft can develop. Storm
motions will remain slow, around 10-20 knots, so heavy rain will
continue to be a threat with any activity that occurs. In addition,
cannot rule out some funnel cloud development in portions of north
central/northeast/east central Iowa where there is an overlap
between the 0-3km CAPE and surface vorticity with a few funnel
reports having been noted in adjacent CWAs already this afternoon.
Have addressed this threat with a SPS.

As we get into tonight, forcing begins to increase as a shortwave
nudges into the region into Wednesday as well as the LLJ redevelops
late pointing into eastern NE/western IA. With mean flow overall
still largely parallel to the surface boundary, expect more training
storms that could be very efficient rain producers, especially on
the nose of the LLJ. Thus, we once again transition late tonight
into the overnight into another heavy rain threat, though as noted
in the previous update, CAMs continue to suggest disorganized
convection developing along the instability gradient in the
south/southwest with storms pushing northeast with time. Should
these become more organized, some wind threat could develop, but
this is lower probability scenario with shear remaining weak.

The severe threat increases some diurnally Wednesday, especially
north, as instability balloons into the afternoon and shear is
actually a bit stronger than in previous days. This is also where
the surface boundary looks to lift (towards the MN/IA border) by
Wednesday afternoon providing a further focus for storm development.
However, as in the case of today, overall threat and location will
be dependent on the morning activity, cloud cover, location of the
boundary and necessary destabilization. As with the previous days,
wind will remain the primary severe threat, though some small hail
may be possible if more organized storms can develop. Will also need
to watch the flow near the boundary as if any backing can occur,
than a tornado cannot be completely ruled out either, though this
remains less likely. Although this activity Wednesday
afternoon/evening looks to be in northern Iowa, displaced from the
heavy rain here to start the week, we'll still need to continue to
monitor the heavy rain threat with still efficient rain likely given
pwats remain near 2" with favorable warm cloud depths even though
storm motions themselves should become slightly more progressive.

Additional activity is expected overnight into Thursday and then
again diurnally Thursday afternoon and evening continuing our active
week with additional chances for severe weather and heavy rain that
will continue to heighten the flooding threat into the end of
the week both from a flash flooding and a river flooding
standpoint (again, see hydro discussion). Refinements to the
going forecast will continue to be made in subsequent days with
again the extended NBM forecast overdone in space and time
though with boundary uncertainty, little confidence to make too
many adjustments outside of the short term forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1057 PM CDT Tue Jun 24 2025

In the short term, rain will be affecting KDSM and KOTM, moving
northward through the night. Confidence in thunder remains low,
but there could be windows of vsby restrictions from heavier
rainfall. Fog will also be possible in northern sites in the
morning. Main change was adding in Prob30 groups for
thunderstorms for northern sites as confidence has increased in
scattered severe storms after 20z. Otherwise, confidence has
also increased in the coverage of rain focusing over northern
Iowa after 18z, lasting even past the end of the TAF period.
Cigs toward the end of the TAF period may sink into IFR.

&&

.HYDROLOGY...
Issued at 331 AM CDT Wed Jun 25 2025

Both flash flood and river flooding remain a concern today through
later this week, with river flooding concerns persisting well into
next week.

There has been a persistent signal of heavy rainfall mainly through
Thursday night into Friday morning, however uncertainty in the exact
placement of highest rainfall amounts remain. The latest 25/00Z HREF
and NBMv5.0 continue to show the axis with the highest QPF amounts
transitioning to portions of northwest and north-central Iowa
starting this afternoon, specifically along and north of US Highway
30. Confidence is increasing on seeing widespread amounts of 2-4" in
this area, with higher end amounts (from the HREF PMM or NBM 95th
percentile data) showing pockets of 5-8", with max amounts of 10+"
still in play. As is typically the case in these scenarios,
mesoscale details /e.g. exact storm initiation locations and
placement of outflow boundaries/ cannot be accurately predicted at
this time range, so the placement of the heaviest precip may need to
be refined.

The hydrologic response will depend heavily on the meteorological
activity and resultant QPF. Flash flooding will be a possibility
anywhere in the CWA where persistent heavy rainfall occurs, with the
flash flooding possibly being triggered by either the rainfall
intensity or the sheer volume of rainfall.

In terms of river flooding, we have extended the QPF used in our
official river forecasts from the normal duration of 24 hrs during
the warm season, to 72 hrs for this event -- recognizing the longer
term duration of the heavy rainfall. This change to QPF duration
pertains only to those streams in the Mississippi River drainage
portion of our CWA, or roughly across the northeast 2/3rds of our
CWA.

Given the change in QPF duration for our official river forecasts,
those forecasts along with our QPF ensemble hydrographs and HEFS are
all suggesting significant rises on many streams with minor to
moderate flooding indicated later this week into at least early next
week. The larger streams of most concern presently include the Iowa,
Cedar, Winnebago, Shell Rock and Raccoon Rivers. As always, though,
the actual geographic placement and amount of the rainfall will be
important in determining the actual hydrologic response. Even a
difference in heavy rainfall placement of 10-20 miles, for example,
can significantly impact the actual vs. anticipated hydrologic
response in neighboring stream basins.

Given the timing in those forecasts (i.e., forecast to reach flood
stage generally 3, 4 or more days out from the present time), as
well as lower confidence since it so far out in time, we opted to
mention these threats in our Hazardous Weather Outlook (HWO) instead
of issuing river flood watches or warnings at this time. As the time
draws closer and confidence increases then we will migrate to river
flood watches or warnings as needed.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Dodson
DISCUSSION...05
AVIATION...Jimenez
HYDROLOGY...Fowle/Zogg
Hazardous weather outlook, Jun 24, 12:00 PM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1200 PM CDT Tue Jun 24 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251700-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1200 PM CDT Tue Jun 24 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered showers and thunderstorms are expected today through
tonight. Strong storms are possible this afternoon into evening,
especially south, with gusty winds the main concern. Heavy
rainfall will also continue to be a threat this afternoon through
tonight. Any additional heavy rainfall will increase flooding
concerns especially in those areas which saw heavy rainfall
yesterday and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue at times through the end of
this week. Heavy rainfall and flash flooding are possible. Severe
weather is possible as well with gusty winds being the main
concern.

Significant rises are expected on many area streams. Minor to
moderate river flooding is possible later this week into at least
early next week. The larger streams of most concern include the
Iowa, Cedar, Winnebago, Shell Rock and Raccoon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

JAZ/KCM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:57 PM CDTSpecial Weather StatementDMXRinggold48 min
Jun 25, 7:13 AM CDTRiver Flood WarningDMXDallas, Polk6 hr
Jun 25, 10:47 AM CDTRiver Flood WatchDMXPolk, Warren22 hr
Jun 25, 11:28 AM CDTFlood WatchDMXCalhoun, Cerro Gordo, Crawford, Emmet, Hancock, Humboldt and 6 more19 hr
Jun 25, 3:57 PM CDTTornado WarningDMXWinnebago, Worth20 min
Jun 25, 3:59 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright34 min
Jun 25, 5:07 PM CDTFlash Flood WarningDMXHumboldt, Pocahontas, Wright6 hr
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright44 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.